|White blood cell boosters
Aug 7, 2007
I am getting Toxil for Kaposi in lungs, liver, stomage,&lymnp nodes in groin area. I am on fuzion undetectable but only 225 t-cells and want to know if I can do something to bring them up? Boosters help restore white blood cell counts, reducing the risk of chemotherapy-related infection and prolonged,dangerously low white blood cell counts.  Neulasta®(pegfilgrastim)is prescribed to reduce the risk of infection (initially marked by fever) in patients with some tumors receiving chemotherapy that may decrease the number of infection-fighting white blood cells. www.neulasta.com. NEUPOGEN®(Filgrastim) is prescribed to reduce the risk of infection (initially marked by fever) in patients with some tumors receiving chemotherapy that may decrease the number of infection-fighting white blood cells. www.neupogen.com
Response from Dr. Daar
You are correct that the drugs you list increase white blood cells to prevent infection in the setting of chemotherapy. They primarily increase the neutrophil count. This is one type of white blood cell that when suppressed from chemotherapy can put someone at risk for select infections. These drugs do not have an effect on CD4 lymphocytes which are another type of white blood cell that is depleted in those with chronic HIV infection. The best strategy for maintaining CD4 cells is with antiretroviral therapy. In your case you should be at low risk for developing any complications of HIV while your viral load is suppressed and your CD4 cells are greater than 200 cells/uL. In fact, I suspect they may go even higher once you have completed your chemotherapy.
There are novel treatments being studied to increase CD4 cells, such as select growth factors and IL-2, but they are investigational, potentially associated with side effects, and I would not recommend them at this time.
2nd opinion int.Karposi
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.